Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 138, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 1998, 2:56 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 2:56 PM CDT (19:56 UTC)
- Expired
- Aug 23, 1998, 4:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Portage County, WI, Waupaca County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:15 PM CDT | Hail 0.75 | Iola, WI | |
| Aug 23, 3:52 PM CDT | Hail 1 | New London, WI | |
| Aug 23, 3:55 PM CDT | Thunderstorm Wind 50 | New London, WI | |
| Aug 23, 3:55 PM CDT | Hail 1.75 | New London, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
842 WUUS1 KGRB 231957 RRA SVRGRB WIC097-135-232100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 256 PM CDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PORTAGE COUNTY IN CENTRAL WISCONSIN NORTHERN WAUPACA COUNTY IN NORTHEAST WISCONSIN * UNTIL 400 PM CDT * AT 253 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF STEVENS POINT...NEAR POLONIA. MOVEMENT WAS EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERU ROSHOLT NORTHLAND REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. THIS THUNDERSTORM WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY FROM WINDOWS UNTIL THE STORMS PASS. THIS THUNDERSTORM WILL ALSO PRODUCE HAIL TO 1 INCH IN DIAMETER. JKL/PH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 240 PM CDT SUN AUG 23 1998 LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX. HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND DEWPTS IN L-M 70S. AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD. THE NRN PART OF THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY 02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z. GIVEN THE MARGINAL INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW TNGT WITH FNT. NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z NUMBERS LOOK GOOD. JKL
In the hours before
Special weather statement, Aug 23, 12:00 PM CDT, 2 hours 56 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 23 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE FORECAST AREA. FORECAST: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST AND CENTRAL WISCONSIN. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE LATER THIS AFTERNOON INTO EARLY EVENING. DAMAGING WINDS OVER 60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN THREATS. DISCUSSION: AN UNSTABLE AIRMASS HAS PUSHED INTO THE REGION FROM THE SOUTH. THE APPROACH OF AN UPPER AIR DISTURBANCE AND SURFACE TROUGH THIS AFTERNOON WILL INTERACT WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE ISOLATED THUNDERSTORMS. SPOTTER ACTION: SPOTTER GROUPS ACROSS THE FORECAST AREA MAY BE ACTIVATED LATER THIS AFTERNOON OR THIS EVENING. THE SHORT-TERM FORECAST WILL BE ISSUED AS NEEDED WITH THE LATEST FORECAST INFORMATION. JKL
Special weather statement, Aug 23, 12:00 PM CDT, 2 hours 56 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 23 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE FORECAST AREA. FORECAST: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST AND CENTRAL WISCONSIN. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE LATER THIS AFTERNOON INTO EARLY EVENING. DAMAGING WINDS OVER 60 MPH AND HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN THREATS. DISCUSSION: AN UNSTABLE AIRMASS HAS PUSHED INTO THE REGION FROM THE SOUTH. THE APPROACH OF AN UPPER AIR DISTURBANCE AND SURFACE TROUGH THIS AFTERNOON WILL INTERACT WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE ISOLATED THUNDERSTORMS. SPOTTER ACTION: SPOTTER GROUPS ACROSS THE FORECAST AREA MAY BE ACTIVATED LATER THIS AFTERNOON OR THIS EVENING. THE SHORT-TERM FORECAST WILL BE ISSUED AS NEEDED WITH THE LATEST FORECAST INFORMATION. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:54 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 66 min |
| Aug 23, 3:34 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 86 min |
| Aug 23, 3:43 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 3:55 PM CDT | Tornado Warning | GRB | Outagamie | 50 min |
| Aug 23, 4:13 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 4:19 PM CDT | Tornado Warning | GRB | Calumet, Winnebago | 56 min |
| Aug 23, 4:45 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 15 min |
| Aug 23, 4:49 PM CDT | Tornado Warning | GRB | Manitowoc | 56 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 45 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 30 min |
| Aug 23, 6:04 PM CDT | Severe Thunderstorm Warning | GRB | Door | 56 min |
| Aug 23, 6:19 PM CDT | Tornado Warning | GRB | Door | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.